Hail, Winn
- When
- December 25, 4:54 PM CST
- Where
- Winn County, 4.87 mi N of Dodson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.150, -92.660
Nickel sized hail was reported north of the Dodson community.
An unseasonably warm airmass engulfed the Lower Mississippi Valley on Christmas Day and weak disturbances embedded in a strong southwest flow aloft pattern across the Southern Plains resulted in the development of a few strong thunderstorms across portions of Northwest Louisiana. One of these storms produced nickel sized hail in Winn Parish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An unseasonably warm airmass engulfed the Lower Mississippi Valley on Christmas Day and weak disturbances embedded in a strong southwest flow aloft pattern across the Southern Plains resulted in the development of a few strong thunderstorms across portions of Northwest Louisiana. One of these storms produced nickel sized hail in Winn Parish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 3:21 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST FRI DEC 25 2015
.DISCUSSION...
A QUASI STNRY FRONT HAS SLOWLY SHIFTED TOWARDS CENTRAL LA...WITH
SCT TO BKN BAND OF CONVECTION ALONG BOUNDARY. HOWEVER...THIS
BOUNDARY WILL SOON BEGIN TO RETURN NWD AS A WARM FRONT WITH
SCATTERED CONVECTION EXPECTED OVERNIGHT. AREAS NOT AFFECTED BY
RAINFALL WILL LIKELY SEE AT LEAST PATCHY FOG...AS SOME AREAS NEVER
LOST FOG COMPLETELY DURG THE DAYTIME TODAY. THE COMBINATION OF A
STG COLD FRONT AND APPROACHING VERY DEEP CLOSED LOW FROM THE
WEST...WILL BRING VERY HEAVY RAINFALL FROM OK SLOWLY INTO THE
INTERSTATE 30 CORRIDOR EARLY SATURDAY. HAVE EXPANDED FLASH FLOOD
WATCH...BEGINNING AT NOON SATURDAY...TO INCLUDE SOUTH CENTRAL AR.
AREAS IN FLASH FLOOD WATCH ARE EXPECTING AT LEAST 3 TO 4 INCHES OF
RAIN THRU SUNDAY NIGHT....WITH MUCH HEAVIER AMOUNTS POSSIBLE IN
AND NEAR SE OK. DRY SLOTTING INTO EAST TX ON MONDAY WILL QUICKLY
DIMINISH CONVECTION EASTWARD WITH MUCH DRIER AND COOLER CONDITIONS
EXPECTED THROUGHOUT THE WEEK...SAVE FOR SOME WEAK ISENTROPIC LIFT
MID WEEK OVER SOUTHERN PORTIONS OF THE AREA. HOWEVER...ANY
RAINFALL DURG THIS TIME NOT EXPECTED TO BE SIGNIFICANT./VII/.
&&
.PREV DISCUSSION... /ISSUED 1128 AM CST FRI DEC 25 2015/
AVIATION...
A MIXED BAG OF VSBYS...CEILINGS AND WX WAS PRESENT THIS LATE HOUR
OF THE MORNING ON CHRISTMAS DAY AND CONDITIONS DEPENDED GREATLY ON
WHAT SIDE OF A STALLED FRONTAL BOUNDARY YOU WERE ON. THE FRONTAL
BOUNDARY WAS LOCATED NEAR A LFK...SHV...ELD LINE AND IS NOT
EXPECTED TO MOVE MUCH FOR THE REMAINDER OF THE DAY. CONDITIONS IN
ADVANCE OF THE BOUNDARY NEAR THE LFK/MLU TERMINALS WERE MOSTLY
MVFR WHILE CLOSER TO THE BOUNDARY AT THE SHV/ELD TERMINAL...
CEILINGS VARIED FROM LIFR AT THE SHV TERMINAL TO MVFR AT ELD.
MEANWHILE IN THE WAKE OF THE FRONT ACROSS NE TX INTO SW AR...
AGAIN A MIXED BAG OF CEILINGS WERE PRESENT...ANYTHING FROM VFR
AT THE TYR TERMINAL...TO IFR AT GGG TO MVFR AT TXK.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH THE DAY ALONG THE FRONTAL BOUNDARY. WILL HAVE TO
HIT THIS WITH AN AMENDMENT IF NECESSARY IF ANY TSRA GETS CLOSE.
OTHERWISE...THE STALLED BOUNDARY WILL BEGIN TO LIFT BACK TO THE
NORTH LATE TONIGHT. THUS...EXPECTING A RETURN TO IFR CEILINGS AND
3-5 MILE VSBYS PREVAILING WITH THE POSSIBILITY OF MUCH LOWER
CEILINGS AND VSBYS IN A FEW LOCATIONS.
13
PREV DISCUSSION... /ISSUED 1053 AM CST FRI DEC 25 2015/
DISCUSSION...
STG BUT SLOW MOVG QUASI STNRY FRONTAL BOUNDARY GENERALLY NEAR
I-20. DRIER AIR ALOFT FROM THE WEST AND OVERALL CONVECTIVE
COVERAGE ACROSS NORTH LA ON THE DECREASE...EVEN NEAR THE BOUNDARY.
HAVE LOWERED POPS FROM 10 PERCENT NW CWA TO 40 PERCENT SE
SECTIONS THIS AFTN. HAVE ALSO ADJUSTED TEMPS...KEEPING AFTN HIGHS
IN MID TO UPPER 60S NORTH OF BOUNDARY...AND GIVEN CURRENT TEMP
TRENDS...HAVE RAISED HIGHS ACROSS NORTH CENTRAL LA SLIGHTLY...TO
THE LOWER 80S. DID NOT ADD FOG AS THINKING ONGOING FOG FROM EAST
TX LAKES TO NW LA...WILL DIMINISH IN NEXT HOUR OR TWO.
VII
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 80 67 73 / 30 50 60 100
MLU 67 79 69 77 / 50 20 50 90
DEQ 56 75 59 63 / 50 90 100 100
TXK 61 76 63 67 / 40 70 80 100
ELD 63 77 68 72 / 40 50 60 100
TYR 66 78 60 65 / 40 70 100 100
GGG 67 80 62 68 / 30 50 80 100
LFK 68 80 67 71 / 30 50 80 90
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR OKZ077.
TX...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR TXZ096-097-108>112-124>126-136>138-149-150.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1206 PM CST FRI DEC 25 2015 ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124>126- 136>138-149-150-261815- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-MCCURTAIN- RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR- MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- 1206 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A FLASH FLOOD WATCH GOES INTO EFFECT SATURDAY AFTERNOON AND CONTINUES INTO EARLY MONDAY. SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP ON SATURDAY AS THE WARM SECTOR BUILDS BACK NORTHWARD. A STRONG COLD FRONT WILL APPROACH BY SUNDAY...ALONG WITH A DEEP UPPER LOW. THIS MAY BRING PERIODS OF HEAVY RAINFALL UNTIL THE COLD FRONT MOVES BY EARLY ON MONDAY. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL AND STRONG TO DAMAGING WIND GUSTS...ALONG WITH HEAVY RAINFALL AT TIMES. FLASH FLOODING IS POSSIBLE...ALONG WITH A RENEWED THREAT FOR FLOODING ALONG OUR AREA RIVERS AND LAKES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL THE WEEKEND. ARZ061-072-073-LAZ001>006-010>014-017>022-TXZ151>153-165>167- 261815- NEVADA-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES- WINN-GRANT-CALDWELL-LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE- 1206 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE AND BRIEF HEAVY RAIN IS ALSO POSSIBLE. HOWEVER...MOST STORMS WILL REMAIN BELOW SEVERE LIMITS AND FLOODING WILL NOT BE A CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... WE CAN EXPECT A LULL IN RAINFALL AREAS...AS THIS STATIONARY FRONT LIFTS FARTHER NORTH ON SATURDAY. THEN...A MUCH STRONGER COLD FRONT ON APPROACH EARLY SUNDAY...ALONG WITH A DEEP UPPER LOW...WHICH WILL BRING BACK NUMEROUS THUNDERSTORMS TO THE AREA LATE SATURDAY...AND CONTINUE SUNDAY INTO EARLY MONDAY. SOME OF THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL AT TIMES. FLASH FLOODING IS POSSIBLE...AND RENEWED THREAT FOR FLOODING ALONG OUR AREA RIVERS AND LAKES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL LATE THIS WEEKEND. VII
The Ft Polk radar (KPOE), 115 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported north of the Dodson community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606607.